Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 1995, 12:23 AM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 67 min.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1995, 12:23 AM CDT (05:23 UTC)
- Expired
- Jul 20, 1995, 1:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Butler County, KS, Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 200524 RRA SVRICT KSC015-035-191-200630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1223 AM CDT THU JUL 20 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL KANSAS ...BUTLER COUNTY...COWLEY COUNTY...SUMNER COUNTY AT 1220 AM...RADAR CONTINUED INDICATING A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF WICHITA TO DERBY. THESE STORMS PRODUCED WIND GUSTS OF AROUND 70 MPH AT WICHITA'S MID-CONTINENT AIRPORT. MOVEMENT WAS SOUTHEAST AT 25 MPH WITH THE STORMS REACHING BELLE PLAINE AND UDALL BY 1245 AM. BELLE PLAINE AND UDALL ARE 15 MILES SOUTH AND 20 MILES SOUTHEAST OF WICHITA RESPECTIVELY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. ES &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:23 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 19, 8:23 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 822 PM CDT WED JUL 19 1995 CHGS: INCR POPS C SXN TO CAT..SC SXN TO 70-80%. KICT DSPLYS INCRSG CVG & INTNSTY W/ TSTRMS CRSG W & N KS. W/ 00Z P16 INDCTG CDFNT XTNDG FM SW KS-SE NB MOVG SE INTO VRY MST (DWPTS 65-70).. VRY UNSTBL (-8 TO -10 LI'S) AMS PLUS FRLY WK H7 FLO WUD BE WISE TO RAZE POPS THESE RGNS. NTRNS SNDGS @ RSL & ICT DSPLYG LTL SHEAR THRU MID LVLS W/ NRLY SATURATED AMS THRUT CvOLUMN. THRFR SEE RW+ AS MN THREAT TNGT. W/ CDFNT IN VCNTY TEMPS ACRS C SXN MAY BE TRICKY BUT ALL THINGS CNSDRD WL GO W/ FWC SOLN ALL SXNS. RSL 65/87 +2 SLN 65/88 +2 ICT 69/89 73 HUT 68/89 83 CNU 67/87 54 ES
In the hours before
Special weather statement, Jul 19, 9:16 PM CDT, 3 hours 7 minutes before
KSZ032-033-200320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 916 PM CDT WED JUL 19 1995 ...SEVERE THUNDERSTORM WATCH #816 HAS EXPIRED... SEVERE THUNDERSTORM WATCH #816 ISSUED AT 300PM FOR RUSSELL AND LINCOLN COUNTIES HAS EXPIRED AND WILL NOT BE REISSUED. NUMEROUS THUNDERSTORMS WILL CONTINUE FOR MOST OF THE NIGHT BUT WILL NOT BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH RAINFALLS UP TO AROUND 2 INCHES LIKELY. ES
Special weather statement, Jul 19, 9:17 PM CDT, 3 hours 6 minutes before
KSZ032-033-200320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 916 PM CDT WED JUL 19 1995 ...SEVERE THUNDERSTORM WATCH #816 HAS EXPIRED... SEVERE THUNDERSTORM WATCH #816 ISSUED AT 300PM FOR RUSSELL AND LINCOLN COUNTIES HAS EXPIRED AND WILL NOT BE REISSUED. NUMEROUS THUNDERSTORMS WILL CONTINUE FOR MOST OF THE NIGHT BUT WILL NOT BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH RAINFALLS UP TO AROUND 2 INCHESB LIKELY. ES
Special weather statement, Jul 19, 11:50 PM CDT, 33 minutes before
KSZ083-200545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT WED JUL 19 1995 ...THUNDERSTORMS WERE PRODUCING STRONG GUSTY WINDS... AT 1150 PM...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES NORTHWEST OF WICHITA THROUGH ABOUT 15 MILES NORTH OF WICHITA WERE CAPABLE OF 40 TO 50 MILE AN HOUR WIND GUSTS. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH AND WILL AFFECT WICHITA BY 1230 AM. HEAVY RAINS CAN ALSO BE EXPECTED WITH THESE STORMS. RANDY
Special weather statement, Jul 19, 11:51 PM CDT, 32 minutes before
KSZ083-200545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT WED JUL 19 1995 ...THUNDERSTORMS WERE PRODUCING STRONG GUSTY WINDS... AT 1150 PM...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES NORTHWEST OF WICHITA THROUGH ABOUT 15 MILES NORTH OF WICHITA WERE CAPABLE OF 40 TO 50 MILE AN HOUR WIND GUSTS. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH AND WILL AFFECT WICHITA BY 1230 AM. HEAVY RAINS CAN ALSO BE E@XPECTED WITH THESE STORMS. RANDY
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.